Illinois, 2010

Hail and Damaging Winds in Illinois, April 5, 2010

April 5, 2010 · NWS DVN · 15 events in 4 counties and zones

April 5th started off with sunny skies which helped to warm things up. The sun in addition to a developing low pressure system in Kansas pushed a warm front northward into Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

April 5th started off with sunny skies which helped to warm things up. The sun in addition to a developing low pressure system in Kansas pushed a warm front northward into Iowa. The front stalled out along and south of Highway 34, leaving areas north of the boundary in the 60s, while those to the south rose into the 70s.

The sunshine coupled with increasing moisture levels resulted in thunderstorm development during the afternoon and evening. Some of the thunderstorms were severe, producing large hail and damaging winds. In addition, frequent lightning also accompanied the storms, with one lightning strike damaging a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 5, 2:06 PM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 5, 2:06 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT MON APR 5 2010

.SYNOPSIS...
WARM FRONT ALONG I-70 IN MISSOURI WITH DECENT PRESSURE FALLS OVER
MUCH OF THE MIDWEST WITH THE BULLSEYE OF 3HR FALLS OF 4 MB NEAR
OMAHA. SURFACE DEWPOINTS IN THE 60S SOUTH OF THE FRONT AND 40S IN
THE DVN CWA. DEEP UPPER TROUGH DIGGING INTO THE ROCKIES WITH
SOUTHWEST FLOW ALOFT ACROSS THE CENTRAL UNITED STATES. ..HAASE..

&&

.SHORT TERM...TONIGHT AND TUESDAY...
WITH TROUGH DIGGING IN THE ROCKIES AND SURFACE LOW MOVING INTO THE
HIGH PLAINS TONIGHT THE WARM FRONT IN MO SHOULD PUSH NORTHWARD.
ELEVATED HAILERS ONGOING THIS AFTERNOON AND EVENING WITH LOW LEVEL
JET/WARM ADVECTION FEEDING INTO THE AREA. WILL NEED TO BE ALERT FOR
TORNADO AND VERY LARGE HAIL POTENTIAL WITH SUPERCELLS THIS EVENING
ESPECIALLY IN OUR SOUTHERN CWA ALONG WARM FRONT. WIND SHEAR IS
EXTREME WITH HELICITY VALUES ABOUT 700. LATER TONIGHT THE LOW LEVEL
JET STRENGHTHENS TO 60 KNOTS AS WARM FRONT LIFTS NORTHWARD ACROSS
THE CWA. NUMEROUS THUNDERSTORMS SHOULD OCCUR TONIGHT ALONG AND NORTH
OF THE FRONT WITH LARGE HAIL AND HEAVY RAINS A THREAT MUCH OF THE
NIGHT.

TUESDAY...MODELS SEEM TO AGREE IN STALLING THE BOUNDARY UP ACROSS
OUR NORTHERN CWA WITH CONTINUED NUMEROUS THUNDERSTORMS MAINLY ALONG
AND NORTH OF THE FRONT...AS STRONG LOW LEVEL JET CONTINUES FEEDING
INTO AREA. SEVERE STORMS AND HEAVY RAIN THREAT EXPECTED NEAR AND
NORTH OF THE FRONT. SOUTH OF THE FRONT SOUNDINGS INDICATE A WARM AND
CAPPED ATMOSPHERE SO ONLY CHANCE POPS IN OUR SOUTHERN CWA.

..HAASE..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
FORECAST FOCUS ON SEVERE WEATHER AND HEAVY RAIN TUESDAY NIGHT INTO
EARLY WEDNEDAY MORNING.

TUESDAY NIGHT...DEEPENING TROUGH OUT WEST APPROACHES AND SO DOES THE
SURFACE LOW. WITH CONTINUED STRONG LOW LEVEL JET POINTED AT OUR CWA
THUNDERSTORMS SHOULD KEEP FIRING NORTH OF THE WARM FRONT WHICH
SHOULD BE ACROSS OUR NORTHERN CWA. THE ECM/GFS WANTS TO KEEP THE
BULK OF THE DVN CWA IN THE CAPPED WARM SECTOR MOST OF TUESDAY...
WITH MINIMAL CONVECTION. IF THERE IS ENOUGH SUNSHINE TEMPS MAY JUMP
INTO THE 80S BUT FOR NOW WILL KEEP MAX READINGS WELL INTO THE 70S.
AS LARGE SCALE ASCENT MOVES IN FROM THE WEST AS DEEP TROUGH
APPROACHES...ALONG WITH THE SURFACE LOW AND STRENGTHENING COLD
FRONT...INTENSE CONVECTION SHOULD DEVELOP BY TUESDAY EVENING AS THE
CAP WEAKENS CONSIDERABLY. FORECAST SOUNDINGS INDICATE STRONG WIND
FIELDS BUT UNIDIRECTIONAL. THIS SUGGESTS DAMAGING WINDS AND LARGE
HAIL THE MAIN THREAT. HOWEVER...TORNADO THREAT WILL EXIST NEAR THE
TRIPLE POINT AS THE SURFACE LOW TRACKS FROM CENTRAL IOWA INTO
NORTHERN ILLINOIS...PER GFS SOLUTION. WILL CONTINUE WITH THE FLASH
FLOOD WATCH ON TUESDAY FOR POTENTIAL FOR HEAVY RAINS...TRAINING OF
STORMS AND FLASH FLOODING. THE WATCH MAY NEED TO BE EXTENDED INTO
TUESDAY NIGHT.

WEDNESDAY THROUGH SUNDAY...COLD FRONT WITH ANY SHOWERS OR STORMS
ENDING WEDNESDAY MORNING. HOWEVER SECONDARY FRONT COMING IN BY
WEDNESDAY NIGHT MAY TRIGGER A FEW MORE SHOWERS. THEN DRY THEREAFTER
THROUGH SUNDAY. HAVE KEPT MAX TEMPS MAINLY IN THE 60S TO AROUND 70
THIS WEEKEND BUT THESE MAY NEED TO BE RAISED EVEN FURTHER.

EARLY NEXT WEEK...THE GFS INDICATES ANOTHER DEEP TROUGH COMING OUT
OF THE ROCKIES AND INTO THE PLAINS. TIMING ISSUES AND MODEL
DISCREPANCIES ABOUND THIS FAR OUT SO FOR NOW HAVE ONLY SLIGHT CHANCE
POPS FOR MONDAY AND MONDAY NIGHT.

..HAASE..

&&

.AVIATION...
WRM FRONT TO SLOWLY MOVE NORTH TONIGHT PROVIDING A FOCUS FOR
CONVECTION. ELEVATED CONVECTION AHEAD OF THE WRM FRONT TO BE
SCATTERED IN NATURE WITH A POSSIBLE HAIL THREAT. MOISTURE
CONVERGENCE WITH LLJ TONIGHT TO ALLOW WIDESPREAD RA TO DEVELOP WITH
NUMEROUS TSRA. VSBYS TO EVENTUALLY DROP DOWN TO 3-5SM WITH CIGS
2-3KFT. VSBYS AOB 2SM AND CIGS AOB 2KFT ARE LIKELY WITH ANY TSRA. IF
MODELS ARE CORRECT WITH WFP...PRECIP AND TSRA THREAT TO END PRIOR TO
12Z/06 FOR KBRL/KMLI/KCID.   ..08..

&&

.HYDROLOGY...
WITH PORTIONS OF THE MS RIVER SOUTH OF NEW BOSTON CURRENTLY IN MINOR
FLOOD AND OTHER TRIB RIVERS NEAR ACTION STAGE ANY HEAVY RAIN WOULD
AGGRAVATE OR RENEW WIDESPREAD RIVER FLOODING. A GENERAL RAINFALL OF
2 TO 4 INCHES TONIGHT THROUGH TUESDAY NIGHT APPEAR REASONABLE GIVEN
THAT PRECIPITABLE WATERS ARE FORECAST BY THE NAM/GFS TO ABOUT 1.50
INCHES. IF THUNDERSTORMS TRAIN OVER THE SAME AREA FOR SEVERAL HOURS
THEN QPF AMOUNTS MAY BE EVEN HIGHER. FLASH FLOOD GUIDANCE FOR 1 AND
3 HOURS CURRENTLY IS ONLY 1 TO 2 INCHES SO THIS WILL NEED TO BE
MONITORED. THERE IS THE POTENTIAL FOR SERIOUS FLASH FLOODING AND
RAPID RISES IN RIVERS SO THIS SHOULD BE MONITORED CLOSELY. A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT AND TUESDAY BUT WILL LIKELY NEED TO
BE EXTENDED INTO TUESDAY NIGHT. AT THIS POINT THE HEAVIEST RAINS
SHOULD OCCUR ACROSS OUR NORTHERN CWA AND THE HEADWATERS OF THE TRIBS
BUT EXACTLY WHERE THE FRONT STALLS OUT NEEDS TO BE MONITORED.
..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     EVENING FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-
     IOWA-JACKSON-JOHNSON-JONES-LINN-MUSCATINE-SCOTT.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     EVENING FOR CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

MO...NONE.

&&

HAASE/12
Hazardous weather outlook, Apr 5, 4:06 AM CST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 AM CDT MON APR 5 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
506 AM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE INTO THE AREA LATE TODAY AND TONIGHT AND
PROVIDE THE FOCUS FOR THUNDERSTORMS... SOME OF WHICH MAY BE
SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AROUND 1 INCH IN
DIAMETER BETWEEN 3 PM AND MIDNIGHT. THERE IS A CHANCE LATE
THIS AFTERNOON AND EARLY THIS EVENING THAT A FEW SUPERCELLS COULD
DEVELOP ALONG THE WARM FRONT BRINGING A THREAT FOR VERY LARGE
HAIL... DAMAGING WINDS AND TORNADOES ALONG AND MOSTLY SOUTH OF
A LINE FROM MOUNT PLEASANT IOWA... TO ROSEVILLE ILLINOIS. THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN
A SLIGHT RISK FOR LATER TODAY AND TONIGHT. OVERNIGHT... THE
THREAT WILL TRANSITION TO HEAVY RAIN... AS A STRONG LOW LEVEL
JET TRANSPORTS VERY MOIST AIR NORTH OF THE ADVANCING WARM FRONT.
CONDITIONS APPEAR FAVORABLE FOR SOME AREAS TO SEE REPEATED
THUNDERSTORM ACTIVITY... WHICH MAY LEAD TO LOCALIZED HEAVY
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES AND POTENTIALLY FLASH
FLOODING. AREAS ALONG AND ESPECIALLY NORTH OF INTERSTATE 80 ARE
MOST AT RISK FOR SEEING HEAVY RAINFALL TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY...MAINLY ALONG AND
NORTH THE HIGHWAY 20 CORRIDOR NEAR A STALLED FRONTAL BOUNDARY.
THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WIND. AN ISOLATED SUPERCELL CAPABLE OF PRODUCING TORNADOES IS
POSSIBLE.

TUESDAY NIGHT...MORE WIDESPREAD THUNDERSTORMS ARE LIKELY AS A COLD
FRONT SLOWLY ADVANCES EAST ACROSS THE AREA. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. THE STORM PREDICTION
CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR TUESDAY AND
TUESDAY NIGHT.

WEDNESDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA AND
THERE IS A LOW POTENTIAL FOR SEVERE THUNDERSTORMS IN ILLINOIS SOUTH
OF INTERSTATE 80. IT IS TOO EARLY TO DETERMINE MORE SPECIFIC TIMING
AND SEVERE WEATHER THREATS.

THUNDERSTORMS LATE TUESDAY INTO EARLY WEDNESDAY MAY BE SLOW MOVING
AND RESULT IN LOCALLY HEAVY RAINFALL AMOUNTS AND LOCALIZED FLASH
FLOODING. IN ADDITION...SEVERAL DAYS OF RAINFALL THIS WEEK MAY LEAD
TO RISES AND POSSIBLE FLOODING ON AREA RIVERS LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE OVER THE NEXT COUPLE OF DAYS.

MCCLURE/SHEETS

In the hours before

Local storm report, Apr 5, 6:09 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             5 W MONTICELLO          42.24N 91.29W
04/05/2010  M0.25 INCH       JONES              IA   EMERGENCY MNGR

            RELAYED REPORT FROM ALONG COUNTY ROAD D62.

&&

MIKEZ
Local storm report, Apr 5, 6:19 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     ALBURNETT               42.15N 91.62W
04/05/2010                   LINN               IA   TRAINED SPOTTER

            SPOTTER REPORTED MINOR WINDS DAMAGE. SMALL BRANCHES DOWN
            WITH SOME SIDING AND SHINGLES IN THE STREET. TIME IS
            ESTIMATED.

&&

MIKEZ
Local storm report, Apr 5, 6:25 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     MONTICELLO              42.24N 91.19W
04/05/2010  M68 MPH          JONES              IA   AWOS

&&

DLF
Local storm report, Apr 5, 6:29 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             2 W DUBUQUE             42.50N 90.74W
04/05/2010  M0.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Apr 5, 6:55 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             CENTER JUNCTION         42.11N 91.09W
04/05/2010  M0.25 INCH       JONES              IA   EMERGENCY MNGR

            ON HIGHWAY 64, 1 EAST OF HIGHWAY 38 NORTH.

&&

WE
Local storm report, Apr 5, 7:24 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             NE BENTONSPORT/VERNON   40.74N 91.85W
04/05/2010  M0.25 INCH       VAN BUREN          IA   TRAINED SPOTTER

0157 PM     HAIL             CORALVILLE              41.69N 91.60W
04/05/2010  M0.25 INCH       JOHNSON            IA   TRAINED SPOTTER

            OCCURRING RIGHT NOW.

0219 PM     HAIL             WEST BRANCH             41.67N 91.35W
04/05/2010  M0.50 INCH       CEDAR              IA   TRAINED SPOTTER

            I-80 EXIT 289.

0219 PM     HAIL             1 SSW BELLE PLAINE      41.89N 92.28W
04/05/2010  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

            JUST ENDED.

0230 PM     HAIL             W NORWAY                41.90N 91.93W
04/05/2010  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

            30 SECONDS OF HAIL. CORRECTED TIME.

0250 PM     HAIL             HAZLETON                42.62N 91.91W
04/05/2010  M0.50 INCH       BUCHANAN           IA   LAW ENFORCEMENT

            DIME SIZE AND SMALLER HAIL.

0510 PM     HAIL             4 W WILLIAMSBURG        41.67N 92.09W
04/05/2010  M1.00 INCH       IOWA               IA   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL TO QUARTER SIZE HAIL AT THIS TIME

0510 PM     HAIL             1 SSW WILLIAMSBURG      41.66N 92.01W
04/05/2010  M0.88 INCH       IOWA               IA   TRAINED SPOTTER

            SPOTTER ALSO REPORTED 1/4 INCH OF RAIN IN PAST 4 TO 5
            MINUTES.

0520 PM     HAIL             CONROY                  41.73N 92.00W
04/05/2010  M0.75 INCH       IOWA               IA   EMERGENCY MNGR

            RELAYED REPORT. ALSO REPORTED HEAVY RAIN AND 20 TO 30 MPH
            WINDS.

0525 PM     HAIL             5 E WILLIAMSBURG        41.67N 91.91W
04/05/2010  M1.00 INCH       IOWA               IA   LAW ENFORCEMENT

            REPORTED BY IOWA CO EM ON INTERSTATE 80 AT THE 225 MILE
            MARKER

0541 PM     HAIL             1 W TIFFIN              41.71N 91.69W
04/05/2010  M1.00 INCH       JOHNSON            IA   TRAINED SPOTTER

0542 PM     HAIL             NORTH LIBERTY           41.74N 91.61W
04/05/2010  M1.00 INCH       JOHNSON            IA   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

0545 PM     HAIL             NORTH LIBERTY           41.74N 91.61W
04/05/2010  M0.75 INCH       JOHNSON            IA   TRAINED SPOTTER

            SPOTTER REPORTED PEA TO DIME SIZE HAIL AT EXIT 4 ON
            INTERSTATE 380.

0548 PM     HAIL             NORTH LIBERTY           41.74N 91.61W
04/05/2010  M0.25 INCH       JOHNSON            IA   TRAINED SPOTTER

            ALSO REPORTED HEAVY RAIN.

0550 PM     HAIL             N NORTH LIBERTY         41.74N 91.61W
04/05/2010  M0.88 INCH       JOHNSON            IA   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

0557 PM     HAIL             E SOLON                 41.80N 91.49W
04/05/2010  M1.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            SPOTTER ALSO REPORTED HEAVY RAIN AT THIS TIME.

0615 PM     HAIL             GARRISON                42.14N 92.14W
04/05/2010  M0.50 INCH       BENTON             IA   EMERGENCY MNGR

0625 PM     HAIL             2 S URBANA              42.20N 91.87W
04/05/2010  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

            WIND GUSTS 35 TO 40 MPH

0627 PM     HAIL             S BRANDON               42.31N 92.00W
04/05/2010  M0.50 INCH       BUCHANAN           IA   TRAINED SPOTTER

            UP TO HALF INCH HAIL.

0628 PM     HAIL             WSW URBANA              42.22N 91.88W
04/05/2010  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

            HAIL COVERED THE GROUND. 0.35 INCHES OF RAIN IN 5
            MINUTES.

0640 PM     HAIL             4 E CENTER POINT        42.19N 91.70W
04/05/2010  M1.00 INCH       LINN               IA   TRAINED SPOTTER

0640 PM     TSTM WND DMG     ALBURNETT               42.15N 91.62W
04/05/2010                   LINN               IA   TRAINED SPOTTER

            SPOTTER REPORTED MINOR WINDS DAMAGE. SMALL BRANCHES DOWN
            WITH SOME SIDING AND SHINGLES IN THE STREET. TIME IS
            ESTIMATED.

0641 PM     HAIL             CENTRAL CITY            42.20N 91.52W
04/05/2010  M1.00 INCH       LINN               IA   TRAINED SPOTTER

0643 PM     HAIL             MONTI                   42.38N 91.63W
04/05/2010  M0.75 INCH       BUCHANAN           IA   TRAINED SPOTTER

0645 PM     HAIL             3 NNW PARIS             42.27N 91.60W
04/05/2010  M0.50 INCH       LINN               IA   TRAINED SPOTTER

            SPOTTER REPORTED HAIL MOSTLY COVERING THE GROUND.

0647 PM     HAIL             COGGON                  42.28N 91.53W
04/05/2010  M1.25 INCH       LINN               IA   CO-OP OBSERVER

            COVERING GROUND.

0648 PM     HAIL             4 W RYAN                42.35N 91.56W
04/05/2010  M0.88 INCH       DELAWARE           IA   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND

0648 PM     HEAVY RAIN       1 N MANCHESTER          42.49N 91.46W
04/05/2010  M0.50 INCH       DELAWARE           IA   TRAINED SPOTTER

            RAINFALL IN PAST 20 MINUTES.

0653 PM     HAIL             1 N MANCHESTER          42.49N 91.46W
04/05/2010  M0.25 INCH       DELAWARE           IA   TRAINED SPOTTER

            SPOTTER REPORTS PEA SIZE HAIL STARTING TO COVER THE
            GROUND.

0656 PM     HAIL             SE MANCHESTER           42.49N 91.46W
04/05/2010  M0.50 INCH       DELAWARE           IA   TRAINED SPOTTER

0706 PM     HAIL             5 W MONTICELLO          42.24N 91.29W
04/05/2010  M0.25 INCH       JONES              IA   EMERGENCY MNGR

            RELAYED REPORT FROM ALONG COUNTY ROAD D62.

0715 PM     TSTM WND GST     MONTICELLO              42.24N 91.19W
04/05/2010  M68.00 MPH       JONES              IA   AWOS

0728 PM     HAIL             2 W DUBUQUE             42.50N 90.74W
04/05/2010  M0.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

0751 PM     HAIL             CENTER JUNCTION         42.11N 91.09W
04/05/2010  M0.25 INCH       JONES              IA   EMERGENCY MNGR

            ON HIGHWAY 64, 1 EAST OF HIGHWAY 38 NORTH.

&&

LE

The radar

The Quad Cities radar (KDVN), 59 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Hail, Whiteside

When
April 5, 7:35 PM CST
Where
Whiteside County, 1.24 mi NE of Ustick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.890, -89.980

Quarter sized hail fell about 14 miles south of Mount Carroll, IL around 835 pm April 5.

Thunderstorm Wind, Whiteside

When
April 5, 7:35 PM CST
Where
Whiteside County, 1.24 mi NE of Ustick
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.890, -89.980

Wind gusts estimated to be 70 mph blew some trees and branches down about 14 miles south of Mount Carroll, IL around 835 pm April 5. Some vehicles were damaged by the fallen branches. Also, a power outage was observed.

Thunderstorm Wind, Carroll

When
April 5, 7:45 PM CST
Where
Carroll County, 1.24 mi SW of Milledgeville
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.960, -89.800

Wind gusts estimated to be 60 mph damaged some outbuildings about 1 mile west of Milledgeville, IL around 845 pm April 5.

Thunderstorm Wind, Carroll

When
April 5, 7:45 PM CST
Where
Carroll County, 0.69 mi N of Milledgeville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.980, -89.780

Wind gusts estimated to be 70 mph uprooted some 3 foot diameter trees about 1 mile north of Milledgeville, IL around 845 pm April 5.

Thunderstorm Wind, Carroll

When
April 5, 7:55 PM CST
Where
Carroll County, 0.69 mi S of Milledgeville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
41.960, -89.780

Wind gusts estimated to be 70 mph blew down several large trees in Milledgeville, IL around 855 pm April 5. The fallen trees knocked down power lines and destroyed the end of a machine shed.

Thunderstorm Wind, Whiteside

When
April 5, 7:55 PM CST
Where
Whiteside County, 1.69 mi ESE of Franklin Corners
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.910, -89.890

Wind gusts estimated to be 70 mph blew down a 2 to 3 foot diameter, 30 to 40 foot tall tree across a road about 7 miles south of Chadwick, IL around 855 pm April 5.

Thunderstorm Wind, Carroll

When
April 5, 7:58 PM CST
Where
Carroll County, 0.65 mi S of Milledgeville to 0.35 mi NNE of Milledgeville
Measured
61 kt (70 mph) estimated gust
Property damage
$750,000
Reported by
Law Enforcement
Coordinates
41.961, -89.778

Wind gusts estimated to be 70 mph caused a west-facing wall of a church to collapse in Milledgeville, IL around 858 pm April 5. In addition, several 3 foot diameter trees were blown down. Numerous power lines were also knocked down resulting in a power outage to much of the town. Most of the damage was across the northwest part of town and extended about 0.5 miles to the north.

Lightning, Carroll

When
April 5, 7:59 PM CST
Where
Carroll County, Lanark
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.100, -89.830

A house caught on fire due to a lightning strike in Lanark, IL around 859 pm April 5.

Hail, Jo Daviess

When
April 5, 10:08 PM CST
Where
Jo Daviess County, 0.51 mi W of Galena
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.420, -90.430

Quarter sized hail fell in Galena, IL at 1108 pm April 5.

Thunderstorm Wind, Jo Daviess

When
April 5, 10:08 PM CST
Where
Jo Daviess County, 0.51 mi W of Galena
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.420, -90.430

Wind gusts estimated to be 60 mph were observed in Galena, IL around 1108 pm April 5.

Hail, Jo Daviess

When
April 5, 10:10 PM CST
Where
Jo Daviess County, 0.86 mi NE of East Dubuque
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.490, -90.620

Half dollar sized hail fell about 1 mile east of East Dubuque, IL around 1110 pm April 5.

Thunderstorm Wind, Jo Daviess

When
April 5, 10:10 PM CST
Where
Jo Daviess County, 0.86 mi NE of East Dubuque
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -90.620

Wind gusts estimated to be 75 mph were observed about 1 mile east of East Dubuque, IL around 1110 pm April 5.

Thunderstorm Wind, Jo Daviess

When
April 5, 10:10 PM CST
Where
Jo Daviess County, 2.27 mi WNW of Galena
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
42.438, -90.457

Wind gusts estimated to be 70 mph ripped the roof off of Tri State Screen Printing and Embroidery located at 11530 Technical Drive about 3 miles west northwest of Galena, IL around 1110 pm April 5.

Thunderstorm Wind, Jo Daviess

When
April 5, 10:25 PM CST
Where
Jo Daviess County, 1.84 mi NNE of Apple Canyon Lake to 0.25 mi ESE of Woodbine
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
Newspaper
Coordinates
42.445, -90.137

More than half the homes in Woodbine, IL suffered some degree of damage as severe storms moved through the area around 1125 pm April 5. Most of the damage was from downed trees and limbs. Two parked semi-tractor trailers were overturned. Some utility poles snapped near the ground. A garden shed was blown over and other outbuildings were damaged. Shingles, sheets of tin roofing, and tree debris littered the streets. Several homes north of Woodbine and near Apple Canyon Lake sustained damage from fallen trees. This report was from the Freeport Journal Standard.

Thunderstorm Wind, Stephenson

When
April 5, 10:55 PM CST
Where
Stephenson County, 3.2 mi W of Freeport
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.280, -89.683

Wind gusts estimated to be 70 mph snapped some trees and utility poles in half and ripped some siding off of some houses along Pearl City Rd about 0.25 miles west of Highland Community College on the west side of Freeport, IL around 1155 pm April 5. This report was relayed by Stephenson County SKYNET. In addition, a 40 foot tall pine tree on the 1200 block of Lincoln Boulevard fell onto a house. Several Freeport streets were littered with downed trees, especially hard hit were South High Ave, Lemon Ave, Nursery Ave, Bauch Ave, West Pleasant St, and South Highland Ave. The Freeport Journal Standard also contributed to this report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219014, 219015, 219016, 219017, 219018, 219019, 219022, 219023, 219025, 219026, 219028, 219030, 220235, 220304, 219033.